Psychiatric Annals

The articles prior to January 2012 are part of the back file collection and are not available with a current paid subscription. To access the article, you may purchase it or purchase the complete back file collection here

CME Article 

A Woman with Bizarre Behavior

Mark Laty, MD

Abstract

A 52-year-old woman was admitted to the hospital on a detention warrant for bizarre behavior. According to the warrant, the patient was walking naked in the streets. When the police questioned her, she did not know where she was or what she was doing.

Abstract

A 52-year-old woman was admitted to the hospital on a detention warrant for bizarre behavior. According to the warrant, the patient was walking naked in the streets. When the police questioned her, she did not know where she was or what she was doing.

Mark Laty, MD, is a psychiatrist based in Bristol, VA.

Dr. Laty has disclosed no relevant financial relationships.

Address correspondence to: Mark Laty, MD, 103 North Street, Bristol, VA 24201; or e-mail marklaty@gmail.com.

A 52-year-old woman was admitted to the hospital on a detention warrant for bizarre behavior. According to the warrant, the patient was walking naked in the streets. When the police questioned her, she did not know where she was or what she was doing.

History revealed that she was diagnosed with bipolar disorder diagnosed at 22 years. She was started on lithium at 32 years and did well, according to her daughter and her psychiatrist. She was never hospitalized after that until about 3 years ago. Since then, this was her fifth hospitalization.

Her past medical history revealed that she has hypothyroidism, which was diagnosed 10 years ago. The patient had been taking a selective serotonin reuptake inhibitor (SSRI) for depression. She was unemployed. She has the one daughter (25 years). Family psychiatric history is negative. The patient said she used cocaine and marijuana 20 years ago.

The psychiatrist tried to interview the patient, but she did not respond to any questions. She just stood quietly and stared ahead. Her daughter said her mother was reported to have taken lithium and quetiapine, but the daughter was sure her mother was not taking her medications.

The daughter reported that when her mother took her medications, she did well, but she had been acting bizarre for the past 2 years. Her daughter said she did well for a few months but then deteriorated and was admitted to the hospital. Even when her psychiatrist started her back on lithium, she never returned to her baseline, despite being monitored by her private psychiatrist on a weekly basis. Her daughter reported that she was sure her mother was taking lithium because she was giving it to her, but the patient never fully recovered.

The daughter reported that for the past 3 years her mother had become a different person, was acting bizarre, disorganized, and almost demented.

The daughter said her mother did well on lithium for years. She was very functional, and she was able to work and be productive. She said, “My mother is very intelligent and she has a sense of humor. This is not my mother, doctor. I don’t know what has happened to her in the past couple of years.”

Her daughter reported that she has never seen her mother manic or hypomanic, even when she is off medications.

The patient takes the following medications: lithium 300 mg tid; quetiapine 300 mg qhs; and levothyroxine 0.1 mg daily. Laboratory work-up reveals normal CBC, electrolytes, urine analysis, and computerized tomography (CT) of the head. Thyroid-stimulating hormone (TSH) is 0.5 mLU/L. Urine toxicology is negative. Her lithium level is 0.2 m Eq/L.

The patient was dressed casually, was disheveled, and had poor hygiene. She stared into space for a long period of time. Her speech was slow with long pauses. Her thought process was blocked and disorganized; her thought content was paranoid. There was no evidence of mania or hypomania and no evidence of suicidal thoughts or homicidal thoughts. Insight to illness and judgment are poor. The patient scored 18/30 on a mini mental status examination (MMSE). Global assessment of functioning (GAF) was 30.

Diagnosis

Dementia

Discussion

We started the patient back on lithium, reached a therapeutic level of 0.9 and continued quetiapine 300 mg qhs. Seroquel was increased to 800 mg. Eight weeks later, the patient was still acting bizarre, but there was no evidence of mania or hypomania. The patient mildly improved and was no longer paranoid.

Lithium can cause cognition deficit when used for a long period of time (ie, more than 10 years).1 As long as the patient uses lithium without stopping it, the patient will function well.2 However, once the patient stops lithium for more than 1 month, it is likely he/she will develop a cognition deficit. This is beyond the kindling effect of bipolar disorder, where patients with bipolar disorder become treatment-resistant after stopping medications.3

About 15% of patients who use lithium will eventually develop some kind of a cognition deficit, which is a form of dementia.1 At least 25% of patients who take lithium will develop hypothyroidism; 20% will develop tremor, often misdiagnosed as Parkinson’s disease; at least 10% will experience dermatologic changes, a scaling rash almost identical to psoriasis; and many will develop nephrogenic diabetes insipid.4 Lithium is also highly teratogenic.

Lithium was first used to treat mania in 1870. It was rediscovered by the Australian psychiatrist John Cade in 1949.5 Lithium is an ion that causes neurological changes in the brain and interferes with the synthesis and function of the adrenergic and serotonergic systems.

Although studies show lithium is effective as a mood stabilizer and considered a first-line therapy for the treatment of bipolar disorder,5 its side effects, especially the cognition deficit and hypothyroidism, should be noted. When patients stop taking lithium, they may have a deterioration of cognitive functioning.

In schizophrenia cases that are misdiagnosed as bipolar disorder,4 if the patient is given lithium, the patient may continue to deteriorate because lithium may be ineffective in treating psychosis.5–7

Conclusions

Physicians should consider the side effects of lithium. Physicians must also consider the patient’s long-term outcomes and assess the risk versus the benefit of long-term use.

References

  1. Honig A, Arts BM, Ponds RW, Riedel WJ. Lithium induced cognitive side-effects in bipolar disorder: a qualitative analysis and implications for daily practice. Int Clin Psychopharmacol. 1999;14(3):167–171.
  2. Engelsmann F, Ghadirian AM, Grof P. Lithium treatment and memory assessment: methodology. Neuropsychobiology. 1992;26(3):113–119. doi:10.1159/000118904 [CrossRef]
  3. Hlastala SA, Frank E, Kowalski J, Sherrill JT, Tu XM, Anderson B, Kupfer DJ. Stressful life events, bipolar disorder, and the “kindling model”. J Abnorm Psychol. 2000;109(4):777–786. doi:10.1037/0021-843X.109.4.777 [CrossRef]
  4. Adverse drug reactions in hospitalized psychiatric patients. Thomas M, Boggs AA, DiPaula B, Siddiqi S. Department of Pharmacy, Springfield Hospital Center, Sykesville, MD 21784, USA. mithomas@dhmh.state.md.us.
  5. Félix P, Stoermann-Chopard C, Martin PY. [Lithium and chronic kidney disease: a pathology which remains relevant]Rev Med Suisse. 2010 3;6(238):448–452.
  6. Sadock BJ, Sadock VA, Ruiz P. Kaplan & Sadock’s Comprehensive Textbook of Psychiatry. 9th edition. 2009. Philadelphia; Lippincott Williams & Wilkins.
  7. Thomas M, Boggs AA, DiPaula B, Siddiqi S. Adverse drug reactions in hospitalized psychiatric patients. Ann Pharmacother. 2010;44(5):819–825. doi:10.1345/aph.1M746 [CrossRef]

A note from the editors:

Due to some editing errors, this article has been modified from its original version. Psychiatric Annals regrets these errors.

CME Educational Objectives

  1. Review the side effects of long-term use of lithium.

  2. Summarize the effects of when a patient is prescribed lithium for a long period of time, stops using it, and then resumes its use.

  3. Discuss considerations of long-term outcomes of lithium.

Authors

Mark Laty, MD, is a psychiatrist based in Bristol, VA.

Dr. Laty has disclosed no relevant financial relationships.

Address correspondence to: Mark Laty, MD, 103 North Street, Bristol, VA 24201; or e-mail .marklaty@gmail.com

10.3928/00485713-20100602-05

Sign up to receive

Journal E-contents